Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Columbia, SC

May 25, 2001Fairfield County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2001, 11:12 PM EDT for Fairfield County, Richland County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2001, 11:12 PM EDT (03:12 UTC)
Expired
May 26, 2001, 12:00 AM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Fairfield County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:15 PM EDTHail 0.88Ballentine, SCPublic reported nickel size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 260312
SVRCAE
SCC039-079-260400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1112 PM EDT FRI MAY 25 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL MIDNIGHT EDT.

* AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF IRMO...OR ABOUT 12 MILES
  NORTHWEST OF LEXINGTON...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    IRMO.

THIS STORM WILL PRODUCE DAMAGING WIoNDS IN EXCESS OF 55 MPH.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

LCV/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:43 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 9:43 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
943 PM EDT FRI MAY 25 2001

WL UPDATE AND CONT CHC PCPN OVR NGT AS RUC40 KEEPING DEEP MOISTURE
OVER THE AREA WITH APPROACHING S/WV. TEMPS LK RSNBL WITH ONLY MINOR
ADJUSTMENTS.

FCSTID = 25
CAE   63  84  55  86 /  30  30   0  20
AGS   60  84  54  87 /  30  30   0  20
SSC   62  84  55  86 /  30  30   0  20
OGB   64  84  55  86 /  30  30   0  20

.CAE...
GA...NONQE.
SC...NONE.

CDL

In the hours before

Local storm report, May 25, 11:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1108 PM EDT FRI MAY 25 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    SALUDA                    SC   1.00 INCH HAIL
05/25/01   SALUDA                         REPORTED AT THE CORNER OF
                                          DENNY HIGHWAY AND CLARK
                                          ST.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:20 PM EDTSevere Thunderstorm WarningCAESaluda40 min
May 25, 10:47 PM EDTSevere Thunderstorm WarningCAELexington, Newberry28 min
May 25, 11:14 PM EDTSevere Thunderstorm WarningCAELancaster31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.